Management of Intracerebral Hemorrhage Associated with Thrombolysis

    NextPrevious

    Management of Intracerebral Hemorrhage Associated with Thrombolysis

    One of your patients arrived with stroke and was treated with tPA.  On reevaluation the patient reports a new severe headache and then becomes lethargic.  What should you do?

    Intracerebral hemorrhage is a feared complication of IV tPA.  Risk varies by individual patient risk profile, but general incidence is probably around 5-7%. [1]  Index of suspicion should be high and the patient carefully monitored for any alarm symptoms (especially new or severe headache, nausea, vomiting, changes in mental status, new focal neurologic deficit, or severe hypertension) should prompt immediate action.
    There are no strong evidence-based guidelines on the management of thrombolysis-associated symptomatic intracranial hemorrhage[1] ,but if ICH is suspected general standard care (such as the Massachesetts General Hospital Stoke Service guidlines) [2] indicate:
    Initial steps:
    -stop t-PA if still infusing
    -general management including consideration of airway management
    -STAT labs: CBC, PT, PTT, platelets, Fibrinogen, ddimer
    -prepare for transfusion including type and screen and cross match PRBC, platelets, cryo
    Treatment:
    -For uncontrolled life threatening bleading consider aminocaproic acid (Amicar) but be aware this significantly increases thrombosis risk
    -If fibrin is low (or assumed based on tPA w/i 12 hours), give cryoprecipitate and platelets
    -if native platelet dysfunction suspected give desmopressin
    -stop and reverse heparin with protamine if given
    -In those who cannot recieve blood products (Jahova’s Wittness) consider TXA (evidence is very limited see case below) [3]
    1) Goldstein, Joshua N., Marisela Marrero, Shihab Masrur, Muhammad Pervez, Alex M. Barrocas, Abdul Abdullah, Alexandra Oleinik, Jonathan Rosand, Eric E. Smith, Walter H. Dzik, and Lee H. Schwamm. “Management of Thrombolysis-Associated Symptomatic Intracerebral Hemorrhage.” Arch Neurol Archives of Neurology67.8 (2010): n. pag. Web.
    2) “Stroke Reperfusion Therapy: IV T-PA Treatment Phase.” MGH Stroke Service News. N.p., n.d. Web. 20 Aug. 2015.
    3)French, K. F., Jacob White, and R. E. Hoesch. “Treatment of Intracerebral Hemorrhage with Tranexamic Acid After Thrombolysis with Tissue Plasminogen Activator.” Neurocritical Care Neurocrit Care 17.1 (2012): 107-11. Web.
    NextPrevious